Florida, 2007

Rip Currents in Florida, March 22, 2007

March 22, 2007 · NWS TAE · 2 events in 1 county or zone

Fifty rip currents were reported in the waters off Walton County by the South Walton County Fire District during the afternoon of March 22. These rip currents were directly responsible for the drownings of two men, one at Grayton Beach, and the other at Miramar Beach.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Fifty rip currents were reported in the waters off Walton County by the South Walton County Fire District during the afternoon of March 22. These rip currents were directly responsible for the drownings of two men, one at Grayton Beach, and the other at Miramar Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 22, 8:45 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 22, 8:45 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EDT THU MAR 22 2007

.UPDATE...MOSTLY CLEAR SKIES THIS MORNING FOR ALL OF THE CWA
EXCEPT FAR EASTERN ZONES WHERE AREA OF LOW STRATUS PERSISTS. THIS
AREA IS BEGINNING TO SHRINK IN SIZE WITH DAYTIME HEATING AND
SHOULD SCATTER OUT BY MIDDAY. OTHERWISE...EXPECT PARTLY CLOUDY
SKIES AND MILD TEMPS THIS AFTERNOON WITH HIGH PRESSURE IN CONTROL
AT SFC AND ALOFT. WILL UPDATE ZONES TO REFLECT STRATUS OVER
EASTERN ZONES. OTHERWISE...NO SIGNIFICANT CHANGES PLANNED.

&&

.AVIATION...SOME LINGERING STRATUS ACROSS SOUTH GEORGIA AND NORTH
FLORIDA THIS MORNING ALONG THE INTERSTATE-75 CORRIDOR. THIS SHOULD
BURN OFF IN THE NEXT HOUR AND A HALF. GENERALLY SOUTHEAST TO EAST
LOW-LEVEL FLOW TODAY WILL BRING SCATTERED TO BROKEN STRATOCUMULUS
ACROSS THE REGION FROM THE ATLANTIC. CIGS WILL BE GENERALLY BE IN
THE 4000 TO 7000-FT RANGE. FOR TONIGHT AND TOMORROW MORNING...I
EXPECT A LITTLE MORE PATCHY FOG AND STRATUS THAN PREVIOUS MORNINGS
AS WIND GRADIENT WEAKENS SLIGHTLY.

&&

.MARINE...WINDS AND SEAS BEGINNING TO DIMINISH OFFSHORE AS
GRADIENT STARTS TO RELAX. WINDS NOW DOWN AROUND 15 KNOTS WITH SEAS
BELOW 6 FEET. WILL DROP HEADLINE WITH UPDATE AND CONTINUE DOWNWARD
TREND THROUGH AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  79  53  82  53  83 /   0   0   0   0   0
PANAMA CITY  77  56  80  56  81 /   0   0   0   0   0
DOTHAN       80  53  81  53  83 /   0   0   0   0   0
ALBANY       79  53  81  53  82 /   0   0   0   0   0
VALDOSTA     78  52  81  53  83 /   0   0   0   0   0
CROSS CITY   80  53  80  53  83 /   0   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GMZ...NONE.

&&

CAMP/WATSON
Hazardous weather outlook, Mar 22, 3:40 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 AM EDT THU MAR 22 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-230845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
440 AM EDT THU MAR 22 2007 /340 AM CDT THU MAR 22 2007/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...

HIGH PRESSURE AND RELATIVELY DRY CONDITIONS ARE EXPECTED TO CONTINUE
TODAY AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HIGH PRESSURE WILL REMAIN IN CONTROL OVER THE WEEKEND PROVIDING
LIGHT WINDS AND DRY CONDITIONS ACROSS THE AREA. EXPECT A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS NEXT WEEK ON TUESDAY AND
WEDNESDAY AS AN UPPER-LEVEL DISTURBANCE AND AN ASSOCIATED FRONT
APPROACH FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

GIBBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Walton

When
March 22, 1:30 PM EST
Where
Coastal Walton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Walton County Sheriff officials reported that a man drowned when a kayak carrying him and his teenage son overturned off Grayton Beach State Park. The son swam safely to shore.

Rip Current, Coastal Walton

When
March 22, 3:00 PM EST
Where
Coastal Walton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Walton County Sheriff officials reported that a man drowned while attempting to rescue four people who were in distress on a raft. The four people on the raft made it safely to shore. The man was trapped in a combination of a rip current and a long shore current running parallel to the beach. The drowning occurred more than 800 yards from the nearest lifeguard tower at Miramar Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Walton2007-03-2255MaleIn WaterDirect
Rip Current, Coastal Walton2007-03-2247MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21469, 21470.